Cefepime-Induced Neurotoxicity: a Forgotten Cause of Altered Mentation

by
|
Reading Time: 2 minutes
Nishika Patel
Nishika Patel
Critical care pharmacist with a fondness for cats, wine, and all things vintage. Also an insta-nerd who likes to teach ICU tidbits on her IG page @dr.scriptsndrips.

The Pre-brief

Cefepime, a beta-lactam and 4th generation cephalosporin, has activity against gram-positive and gram-negative bacteria including Pseudomonas. It’s broad coverage makes it an attractive option for use in critically ill patients. However, its potential to cause neurotoxicity should prompt caution when utilizing this drug. Up to 15% of ICU patients on cefepime will experience cefepime induced neurotoxicity (CIN).1

Pathophysiology:

The pathophysiology of CIN is not well understood but is believed to be due to concentration dependent competitive inhibition of γ-aminobutyric acid A (GABA-A) receptors. Cefepime competitively binds to these receptors and impedes the neutrotransmission of GABA, therefore leading to central excitation.1,2

Risk factors:1,2

CIN primarily occurs in patients with renal impairment who have not had their cefepime dose adjusted; however, it has also been reported in patients who have had appropriate dose adjustment and in patients with normal renal function. This is believed to be due to individual variations in pharmacodynamic susceptibilities.2

Manifestations:1,2

Diagnosis:2,3

For practitioners, being able to differentiate between CIN and other causes of altered mental status proves challenging as there are often confounding diagnoses including but not limited to infection, hypoglycemia, alcohol withdrawal, and delirium.3

CIN is essentially a diagnosis of exclusion. A high index of suspicion is important to catch CIN early. The diagnostic criteria found in literature includes:2

  1. Neurological symptoms starting several days after initiation of cefepime
  2. EEG findings consistent with generalized periodic discharge with triphasic morphology
  3. Symptom resolution and EEG normalization within several days after discontinuation of cefepime
  4. Increased serum concentrations of cefepime
  5. No other likely cause of altered mental status

The Debrief

  • When using cefepime, ensure it is dosed appropriately based on renal function.
  • CIN occurs not only in patients with renal impairment, but also in patients with no renal impairment and those receiving appropriate cefepime dosing.
  • Frequent neurological assessments are warranted for all patients receiving cefepime, especially those with risk factors for CIN such as renal impairment, increased age, receipt of high cefepime doses, preexisting brain injury, and patients who are likely to have increased CNS penetration.
  • CIN manifests itself roughly 4 days after initiation of cefepime.
  • If CIN is suspected, cefepime should be discontinued immediately and another agent should be utilized. In life threatening cases, dialysis can be used.
  • Recovery from CIN is roughly 2 days after discontinuation of cefepime.

References

  1. Payne L, Gagnon D, Riker R, et al. Cefepime-Induced Neurotoxicity: A Systematic Review. Crit Care. 2017; 21:276. PMID: 29137682
  2. Lee S. Cefepime-Induced Neurotoxicity. J Neurocrit Care. 2019; 12(2):74-84.
  3. Fugate J, Kalimullah E, Hocker S, et al. Cefepime Neurotoxicity in the Intensive Care Unit: A Cause of Severe, Underappreciated Encephalopathy. Crit Care. 2013; 17(6):R264. PMID: 24200036

Share:

More Posts

Related Posts

0
Would love your thoughts, please comment.x
()
x